Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 173, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 5, 2009, 2:15 PM CDT for Choctaw County, Pushmataha County, Oklahoma. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2009, 2:15 PM CDT (19:15 UTC)
- Expired
- May 5, 2009, 3:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Choctaw County, OK, Pushmataha County, OK
The radar
The Western Arkansas radar (KSRX), 168 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 2:50 PM CDT | HAIL 0.75 | Dunbar, OK | NUMEROUS REPORTS OF SMALL HAIL ACROSS PUSHMATAHA COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:38 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KTSA 051915
SVRTSA
OKC023-127-052015-
/O.NEW.KTSA.SV.W.0173.090505T1915Z-090505T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
215 PM CDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA
PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 315 PM CDT
* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES NORTHWEST OF MOYERS TO 14 MILES WEST OF
MOYERS TO 13 MILES WEST OF BOSWELL TO 26 MILES WEST OF BOSWELL...
MOVING EAST AT 40 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOYERS...
KELLOND...BOSWELL...ANTLERS...KOSOMA...DUNBAR...KENT...SOPER...
STANLEY...SNOW...RATTAN...MESSER...OLETA...CLOUDY...HUGO...
GOODLAND...NASHOBA...FORT TOWSON AND SAWYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3388 9555 3394 9558 3389 9569 3391 9589
3394 9594 3412 9595 3417 9600 3417 9579
3452 9578 3452 9568 3458 9567 3456 9503
3424 9505 3424 9513 3415 9515 3395 9515
3394 9517 3396 9523 3391 9524 3387 9534
TIME...MOT...LOC 1915Z 275DEG 35KT 3448 9595 3429 9590
3408 9608 3400 9632
$$4 follow-up statements
000
WWUS54 KTSA 051938
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT TUE MAY 5 2009
OKC023-127-052015-
/O.CON.KTSA.SV.W.0173.000000T0000Z-090505T2015Z/
CHOCTAW OK-PUSHMATAHA OK-
238 PM CDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR PUSHMATAHA AND CHOCTAW COUNTIES...
AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL AND WINDS TO 60 MPH. THE LEADING EDGE OF THESE
STORMS WAS LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
EUBANKS TO ANTLERS TO UNGER TO 12 MILES WEST OF BOSWELL...MOVING
EAST AT 40 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOSWELL...
KOSOMA...KENT...DUNBAR...EUBANKS...DELA...UNGER...SPEER...SOPER...
FINLEY...STANLEY...RATTAN...SNOW...APPLE...MESSER...OLETA...
CORINNE...HUGO...CLOUDY...SOBOL...GOODLAND...GAY...NASHOBA...
FALLON...HUSKEY...SWINK...FORT TOWSON...SAWYER...GRANT...FROGVILLE
AND ORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3388 9555 3394 9558 3389 9569 3391 9589
3394 9594 3412 9595 3417 9588 3418 9574
3452 9578 3452 9568 3458 9567 3456 9503
3424 9505 3424 9513 3395 9515 3396 9523
3391 9524 3387 9534
TIME...MOT...LOC 1938Z 275DEG 35KT 3446 9568 3419 9562
3406 9580 3398 9605
$$000
WWUS54 KTSA 051952
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT TUE MAY 5 2009
OKC023-127-052015-
/O.CON.KTSA.SV.W.0173.000000T0000Z-090505T2015Z/
CHOCTAW OK-PUSHMATAHA OK-
252 PM CDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR PUSHMATAHA AND CHOCTAW COUNTIES...
AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DUNBAR TO SNOW TO DELA TO SOPER TO 6 MILES SOUTHWEST
OF UNGER...MOVING EAST AT 40 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPEER...SNOW...
RATTAN...MESSER...STANLEY...APPLE...OLETA...HUGO...GOODLAND...GAY...
CORINNE...CLOUDY...NASHOBA...FALLON...HUSKEY...SOBOL...SWINK...FORT
TOWSON...SAWYER...GRANT...FROGVILLE AND ORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3388 9555 3394 9558 3389 9569 3391 9589
3394 9594 3401 9593 3405 9577 3412 9566
3427 9558 3452 9568 3458 9567 3456 9503
3424 9505 3424 9513 3395 9515 3396 9523
3391 9524 3387 9534
TIME...MOT...LOC 1953Z 275DEG 35KT 3450 9561 3440 9549
3419 9550 3405 9561 3396 9583
$$000
WWUS54 KTSA 052005
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT TUE MAY 5 2009
OKC023-127-052015-
/O.CON.KTSA.SV.W.0173.000000T0000Z-090505T2015Z/
CHOCTAW OK-PUSHMATAHA OK-
305 PM CDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN PUSHMATAHA AND CHOCTAW COUNTIES...
AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF SNOW TO SNOW TO RATTAN TO HUGO TO
GAY...MOVING EAST AT 40 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUGO...CLOUDY...
GAY...GOODLAND...CORINNE...NASHOBA...FALLON...HUSKEY...SOBOL...
SWINK...FORT TOWSON...SAWYER...GRANT...FROGVILLE AND ORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3388 9555 3394 9558 3389 9569 3391 9585
3399 9585 3402 9572 3408 9554 3426 9542
3452 9548 3456 9503 3424 9505 3424 9513
3395 9515 3396 9523 3391 9524 3387 9534
TIME...MOT...LOC 2005Z 275DEG 35KT 3449 9543 3439 9531
3418 9536 3404 9547 3395 9569
$$000
WWUS54 KTSA 052014
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
314 PM CDT TUE MAY 5 2009
OKC023-127-052024-
/O.EXP.KTSA.SV.W.0173.000000T0000Z-090505T2015Z/
CHOCTAW OK-PUSHMATAHA OK-
314 PM CDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUSHMATAHA AND
CHOCTAW COUNTIES EXPIRES AT 315 PM CDT...
THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH
THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM.
LAT...LON 3388 9555 3394 9558 3389 9569 3391 9585
3399 9585 3402 9572 3408 9554 3426 9542
3452 9548 3456 9503 3424 9505 3424 9513
3395 9515 3396 9523 3391 9524 3387 9534
TIME...MOT...LOC 2014Z 275DEG 35KT 3448 9533 3438 9521
3417 9526 3403 9537 3394 9559
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:15 PM CDT, 2 hours earlier.
Area forecast discussion, May 5, 12:15 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1215 PM CDT TUE MAY 5 2009
...AVIATION...
.DISCUSSION...
THUNDERSTORMS ARE CURRENTLY SPREADING EAST ACROSS THE AREA... AND
WILL EVENTUALLY AFFECT ALL TAF SITES. LOW VISIBILITIES AND CIGS
CAN BE EXPECTED WITH THE PRECIPITATION.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR OKZ049-OKZ053-OKZ065-
OKZ066-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR ARZ010-ARZ011-ARZ019-
ARZ020-ARZ029.
&&
AVIATION...06Hazardous weather outlook, May 5, 1:01 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 101 PM CDT TUE MAY 5 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 100 PM CDT TUE MAY 5 2009 ...SEVERE STORMS AND FLASH FLOODING POSSIBLE THIS AFTERNOON AND OVERNIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. FLASH FLOOD. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS. HEAVY RAIN. RISK...ELEVATED. AREA..EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS. DISCUSSION... A WARM FRONT REMAINS IN CLOSE PROXIMITY TO THE AREA ACROSS NORTH TEXAS. FAIRLY STRONG INSTABILITY EXTENDS UP AND OVER THE FRONT INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONGOING THUNDERSTORMS MOVING INTO THE REGION FROM THE WEST WILL ENCOUNTER THIS SLIGHTLY ELEVATED INSTABILITY. ENHANCED BY STEEP LAPS RATES... STORMS WILL HAVE THE POTENTIAL TO ATTAIN SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS IN OUR AREA. HOWEVER... DUE TO THE PROXIMITY OF THE FRONT... AND INCREASED SURFACE HEATING DURING THE AFTERNOON... THERE WILL BE A LIMITED OPPORTUNITY FOR STORMS TO BECOME SURFACE BASED... THUS CREATING A LIMITED TORNADO POTENTIAL ACROSS EXTREME SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE ENTIRE FORECAST PERIOD. A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA WEDNESDAY AND THURSDAY. SURFACE BASED INSTABILITY WILL INCREASE TO THE SOUTH OF THE WARM FRONT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ON THURSDAY. ANOTHER FRONTAL SYSTEM WILL EFFECT THE AREA FROM LATE FRIDAY INTO EARLY NEXT WEEK... FIRST AS A COLD FRONTAL PASSAGE... AND THEN WITH ITS RETURN NORTHWARD AS A WARM FRONT. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, May 5, 11:26 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1126 AM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 7 N WELCH 36.97N 95.10W
05/01/2009 E0.75 INCH CRAIG OK PUBLIC
0330 AM HAIL 1 SE AFTON 36.68N 94.95W
05/01/2009 M0.75 INCH OTTAWA OK POST OFFICE
1030 AM FLASH FLOOD FAIRLAND 36.75N 94.85W
05/01/2009 OTTAWA OK PUBLIC
STREET FLOODING
1150 AM HAIL PEGGS 36.08N 95.10W
05/01/2009 M0.88 INCH CHEROKEE OK PUBLIC
0535 PM TSTM WND DMG ROGERS 36.33N 94.12W
05/01/2009 BENTON AR LAW ENFORCEMENT
TREE LIMBS DOWN
0555 PM HAIL 4 SW ROCKHOUSE 36.24N 93.72W
05/01/2009 M1.00 INCH MADISON AR PUBLIC
0730 PM HAIL KINGSTON 36.05N 93.52W
05/01/2009 M1.00 INCH MADISON AR POST OFFICE
0740 PM HAIL WITTER 35.94N 93.68W
05/01/2009 M1.00 INCH MADISON AR POST OFFICE
&&
KATLocal storm report, May 5, 11:38 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1138 AM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL WYANDOTTE 36.79N 94.72W
05/01/2009 M0.75 INCH OTTAWA OK PUBLIC
&&
KATLocal storm report, May 5, 11:53 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 7 N WELCH 36.97N 95.10W
05/01/2009 CRAIG OK PUBLIC
CABIN CREEK OVERFLOWED
0315 AM FLASH FLOOD 4 W COMMERCE 36.93N 94.95W
05/01/2009 OTTAWA OK LAW ENFORCEMENT
STEP FORK BRIDGE CLOSED.
&&
KATLocal storm report, May 5, 1:16 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
116 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD COPAN 36.90N 95.93W
05/01/2009 WASHINGTON OK POST OFFICE
ROADS AND BRIDGES IMPASSABLE IN THE COPAN VICINITY.
0400 PM FLASH FLOOD WANN 36.92N 95.80W
05/01/2009 NOWATA OK POST OFFICE
ROADS AND BRIDGES IMPASSABLE IN THE WANN AREA.
0535 PM FLASH FLOOD WELCH 36.87N 95.10W
05/01/2009 CRAIG OK POST OFFICE
NUMEROUS STREETS FLOODED IN AND AROUND WELCH.
1045 PM FLASH FLOOD WITTER 35.94N 93.68W
05/01/2009 MADISON AR POST OFFICE
ROADS FLOODED/IMPASSABLE IN THE WITTER AREA.
&&The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:20 PM CDT | Special Weather Statement | TSA | Pittsburg | 40 min |
| May 5, 2:46 PM CDT | Special Weather Statement | TSA | Latimer | 29 min |
| May 5, 3:14 PM CDT | Special Weather Statement | TSA | McCurtain | 61 min |
| May 5, 4:17 PM CDT | Special Weather Statement | TSA | LeFlore | 28 min |
| May 5, 5:57 PM CDT | Special Weather Statement | TSA | Latimer | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.